Dermatology Made Easy is based on the most popular topics from DermNet NZ's vast array of material. The book combines the essential focus of the ‘Made Easy’ book series with the authority and knowledge base of DermNet NZ's unparalleled resources.
Author: Dr Emily Ryder, Specialist Registrar, Department of Dermatology, Oxford University Hospitals NHS Trust, Oxford, UK. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy editor: Maria McGivern. May 2017.
Acute localised exanthematous pustulosis (ALEP) is the localised form of acute generalised exanthematous pustulosis (AGEP). It can also be referred to as localised pustular drug eruption or localised toxic pustuloderma. ALEP is a rare form of drug reaction. It may occur a few days after starting a medication and usually resolves within a week of discontinuing the medication that triggered it.
ALEP is very rare and has only been reported in a small number of patients. It has been suggested that younger female patients may be more at risk of developing ALEP, but there is currently not enough information available to confirm this.
ALEP may be triggered by various medications. Antibiotics containing amoxicillin seem to be most commonly associated with ALEP.
ALEP has a sudden onset, presenting as localised clustered white or yellow pustules on the surface of a patch of red swollen (oedematous) skin, usually on the face. The pustules are usually superficial and flaccid and have an appearance similar to a localised area of AGEP.
Patients with ALEP usually describe the rash as feeling tight or uncomfortable but the rash is not usually particularly itchy. Some patients with ALEP report feeling tired or unwell; mild fevers have been reported in a small number of patients.
ALEP may lead to post-inflammatory pigmentation in the affected area. It is not known whether ALEP may lead to severe adverse reactions to drugs.
A dermatologist may make the diagnosis of ALEP by recognising the appearance of the rash and the timeframe of its development in relation to a medication, such as an antibiotic. Usually the patient has taken the same medication previously without an adverse response.
The resolution of the rash within days of discontinuing the trigger medication can help to confirm the diagnosis.
Possible differential diagnoses may include:
The removal of the trigger medication usually leads to rapid improvement of the rash. Moisturisers (emollients) may help to sooth the skin but no specific treatment is required.
Once the ALEP diagnosis is confirmed, the patient should be advised to avoid further use of the trigger medication.
See the DermNet NZ bookstore.
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.